Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 291, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 15, 2011, 9:09 PM CDT for 4 counties in North Dakota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2011, 9:09 PM CDT (02:09 UTC)
- Expired
- Aug 15, 2011, 10:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Burleigh County, ND, Emmons County, ND, Morton County, ND, Sioux County, ND
The radar
The Bismarck radar (KBIS), 51 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 5:23 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.2 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2516 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1581 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
380
WUUS53 KBIS 160209
SVRBIS
NDC015-029-059-085-160315-
/O.NEW.KBIS.SV.W.0291.110816T0209Z-110816T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
909 PM CDT MON AUG 15 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME SOUTHEASTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH
DAKOTA...
EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
SOUTHEASTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
NORTHEASTERN SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 1015 PM CDT
* AT 905 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF MENOKEN TO
FORT RICE TO BREIEN...AND MOVING SOUTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
CANNON BALL...PRAIRIE KNIGHTS RESORT...HAZELTON...TEMVIK...
BRADDOCK...LINTON...KINTYRE AND STRASBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
&&
LAT...LON 4638 10102 4652 10074 4667 10067 4666 10008
4663 10008 4663 9991 4629 9992 4628 9990
4620 9991 4602 10032
TIME...MOT...LOC 0209Z 299DEG 25KT 4669 10048 4647 10061
4633 10091
WIND...HAIL 60MPH 1.00IN
$$
MERRIMAN2 follow-up statements
835
WWUS53 KBIS 160255
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
955 PM CDT MON AUG 15 2011
NDC059-085-160305-
/O.CAN.KBIS.SV.W.0291.000000T0000Z-110816T0315Z/
MORTON ND-SIOUX ND-
955 PM CDT MON AUG 15 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SIOUX AND
SOUTHEASTERN MORTON COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
LAT...LON 4617 10061 4624 10055 4628 10058 4637 10055
4648 10059 4653 10054 4658 10059 4659 10056
4664 10067 4667 10064 4666 10008 4663 10008
4663 9991 4620 9991 4602 10032
TIME...MOT...LOC 0255Z 299DEG 25KT 4653 10007 4631 10021
4618 10051
$$
NDC015-029-160315-
/O.CON.KBIS.SV.W.0291.000000T0000Z-110816T0315Z/
BURLEIGH ND-EMMONS ND-
955 PM CDT MON AUG 15 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EMMONS AND
EXTREME SOUTHEASTERN BURLEIGH COUNTIES UNTIL 1015 PM CDT...
AT 951 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM BRADDOCK TO TEMVIK TO 7 MILES SOUTHEAST OF PRAIRIE KNIGHTS
RESORT...MOVING SOUTHEAST AT 30 MPH. PENNY SIZE HAIL MAY ALSO
ACCOMPANY THESE DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
LINTON...KINTYRE AND STRASBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
&&
LAT...LON 4617 10061 4624 10055 4628 10058 4637 10055
4648 10059 4653 10054 4658 10059 4659 10056
4664 10067 4667 10064 4666 10008 4663 10008
4663 9991 4620 9991 4602 10032
TIME...MOT...LOC 0255Z 299DEG 25KT 4653 10007 4631 10021
4618 10051
WIND...HAIL 60MPH 0.75IN
$$
MERRIMAN199
WWUS53 KBIS 160312
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1012 PM CDT MON AUG 15 2011
NDC015-029-160322-
/O.EXP.KBIS.SV.W.0291.000000T0000Z-110816T0315Z/
BURLEIGH ND-EMMONS ND-
1012 PM CDT MON AUG 15 2011
...THE SEVERE THUNDERSTORM WARNING FOR EMMONS AND EXTREME
SOUTHEASTERN BURLEIGH COUNTIES WILL EXPIRE AT 1015 PM CDT/915 PM
MDT/...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
LAT...LON 4617 10061 4624 10055 4628 10058 4637 10055
4648 10059 4653 10054 4658 10059 4659 10056
4664 10067 4667 10064 4666 10008 4663 10008
4663 9991 4620 9991 4602 10032
TIME...MOT...LOC 0312Z 299DEG 25KT 4647 9992 4625 10006
4612 10036
$$
MERRIMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 7:23 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 15, 7:23 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 723 PM CDT MON AUG 15 2011 .UPDATE...CLOUDS...THUNDERSTORMS. && .DISCUSSION...CURRENT TRENDS INDICATE A LINE OF THUNDERSTORMS WILL CONTINUE MOVING THROUGH CENTRAL NORTH DAKOTA. THEN ANOTHER ROUND OF STORMS WILL LIKELY IMPACT THE REGION AFTER MIDNIGHT. CURRENT FORECAST LOOKS OK ON THIS. ADJUSTED THE CLOUDS AND AREAS OF THUNDERSTORMS A BIT THIS EVENING. && .AVIATION...LINE OF THUNDERSTORMS MOVING THROUGH CENTRAL NORTH DAKOTA AT 715 PM CDT THIS EVENING IS AHEAD OF A COLD FRONT IN EASTERN MONTANA. EXPECT SEVERAL ROUNDS OF THUNDERSTORMS TONIGHT...WITH A SECOND AREA OF STORMS LIKELY TO IMPACT THE WEST AND NORTH AFTER 10 PM. OTHERWISE VFR CONDITIONS EXPECTED AT ALL TAF SITES. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA AVIATION...WAA
Hazardous weather outlook, Aug 15, 10:14 AM CDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1014 AM CDT MON AUG 15 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161515- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 1014 AM CDT MON AUG 15 2011 /914 AM MDT MON AUG 15 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT CHANCES FOR SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...MAINLY OVER WESTERN PORTIONS OF THE STATE. CHANCES FOR THUNDERSTORMS WILL INCREASE TONIGHT OVER ALL OF WEST AND CENTRAL NORTH DAKOTA. STRONG TO SEVERE STORMS ARE LIKELY OVER SOME AREAS. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND STRONG WINDS. ISOLATED TORNADOES WILL BE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER NORTHWEST AND CENTRAL NORTH DAKOTA TUESDAY MORNING...THEN MAINLY OVER EASTERN NORTH DAKOTA TUESDAY AFTERNOON. A FEW STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY OCCUR THIS AFTERNOON THROUGH TUESDAY MORNING. TM
In the hours before
Local storm report, Aug 15, 8:00 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
800 PM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL BUFFALO SPRINGS 46.17N 103.24W
08/15/2011 M1.00 INCH BOWMAN ND TRAINED SPOTTER
HAIL UP TO THE SIZE OF QUARTERS...STARTED APPROX. 752 PM
CDT AND WAS STILL OCCURRING AT THE TIME OF CALL.
&&
LHUBERLocal storm report, Aug 15, 8:13 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
813 PM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL 4 NW SCRANTON 46.18N 103.21W
08/15/2011 M1.00 INCH BOWMAN ND TRAINED SPOTTER
&&
JTAEGERSpecial weather statement, Aug 15, 8:22 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 822 PM CDT MON AUG 15 2011 NDZ021-022-160215- MCLEAN-SHERIDAN- 822 PM CDT MON AUG 15 2011 ...SPECIAL WEATHER STATEMENT... AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME WEST CENTRAL SHERIDAN COUNTY... MOVING EAST AT 25 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... MCCLUSKY BY 840 PM CDT... DENHOFF BY 905 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. ABELING
Local storm report, Aug 15, 8:39 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
839 PM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL NEW LEIPZIG 46.37N 101.95W
08/15/2011 E0.88 INCH GRANT ND TRAINED SPOTTER
NICKEL SIZED HAIL AND 50 MPH WIND GUST
&&
JTAEGERLocal storm report, Aug 15, 8:47 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
847 PM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM TSTM WND GST MANDAN 46.83N 100.89W
08/15/2011 E87 MPH MORTON ND AWOS
&&
ABELINGLocal storm report, Aug 15, 8:53 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
853 PM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM TSTM WND GST BISMARCK 46.81N 100.78W
08/15/2011 M60 MPH BURLEIGH ND AMATEUR RADIO
&&
JTAEGERThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:07 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 68 min |
| Aug 15, 7:10 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 65 min |
| Aug 15, 7:13 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 62 min |
| Aug 15, 7:20 PM CDT | Tornado Warning | BIS | Grant, Morton | 25 min |
| Aug 15, 7:39 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 66 min |
| Aug 15, 8:03 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 57 min |
| Aug 15, 8:14 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 61 min |
| Aug 15, 8:47 PM CDT | Severe Thunderstorm Warning | BIS | Grant | 28 min |
| Aug 15, 8:52 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 53 min |
| Aug 15, 9:17 PM CDT | Severe Thunderstorm Warning | BIS | Grant | 40 min |
| Aug 15, 9:18 PM CDT | Flash Flood Warning | BIS | Burleigh, Morton | 6 hr |
| Aug 15, 9:25 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Sheridan | 44 min |
| Aug 15, 9:36 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder, Logan | 54 min |
| Aug 15, 10:25 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 35 min |
| Aug 15, 11:21 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Sioux | 54 min |
| Aug 16, 12:11 AM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Sioux | 64 min |
| Aug 16, 3:08 AM CDT | Areal Flood Advisory | BIS | Emmons, Logan, McIntosh | 4 hr |
| Aug 16, 9:55 AM CDT | Wind Advisory | BIS | Adams, Billings, Bottineau, Bowman, Burke, Burleigh and 18 more | 6 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.